Taste and smell disturbances are reported in nearly one-third of patients with coronavirus disease 2019 (COVID-19) and also occurs in those who use medications frequently prescribed in dermatology, according to a report published in the Journal of the American Academy of Dermatology.

To identify the therapies that have documented associations with taste and smell distortions, Shari Lipner, MD, PhD and her colleague, Yu Wang, analyzed the United States Food and Drug Administration Adverse Event Reporting Database (FAERS). Clinical trial data extracted from the National Institutes of Health Clinical Studies Database and PubMed were reviewed for case reports/series regarding smell/taste alterations associated with medications. The intent was to compile a list of the therapies that most often cause these symptoms and familiarize dermatologists so that they are equipped to inform their patients that smell and taste disturbances may be associated with medications that they prescribe.

“Dermatologists should warn patients of smell and taste disturbances associated with the medications that they prescribe so that they can be differentiated from COVID-19 symptoms,” study author Dr Lipner stated in an interview. Dr Lipner is an assistant professor of dermatology and assistant attending physician at the New York-Presbyterian Hospital/Weill Cornell Medical Center in New York, New York. 

From January 1st,1997 to December 31 st, 2019, a total of 10,232 cases of smell disturbances were reported to FAERS associated with the keywords anosmia, hyposmia, and smell disturbance. From January 1, 1969, to December 31, 2019, the FAERS recorded 62,524 cases of taste disturbances linked to the keywords ageusia, dysgeusia, and taste disturbance.


Continue Reading

Taste vs Smell

Compared with smell, taste was more than 6 times more likely to be affected by prescribed medications, a finding that differs greatly from reports that patients with COVID-19 have a roughly equal prevalence of smell and taste disturbances, Dr Lipner related. However, nonmedication-related olfactory disorders are much more common than gustatory disorders, Dr Lipner said. “In fact, when patients present with taste loss and are worked up, many are found to have olfactory dysfunction causing their taste disturbance.” Therefore, although the research revealed that taste disturbance was reported more often than smell disturbance in dermatology patients prescribed medication, Dr Lipner said it is important to note that many cases were reported by patients. She believes that it is probable that after a careful workup, some of these taste disturbances may be due to olfactory dysfunction.

Top 10 Lists

The 10 dermatologic medications linked to smell disturbances were, in order, adalimumab, etanercept, terbinafine hydrochloride, cetirizine hydrochloride, vismodegib, secukinumab, prednisolone (oral), spironolactone (oral), isotretinoin (oral), and fluconazole. Those most often associated with taste alterations were vismodegib, etanercept, terbinafine hydrochloride, apremilast, methotrexate (oral), secukinumab, spironolactone (oral), and isotretinoin (oral).

As a dermatologist with a subspecialty in nail disorders, Dr Lipner often prescribes terbinafine for the treatment of onychomycosis and has studied and published on adverse events associated with antifungals. As such, she expected terbinafine to “make the top 10 list of smell and taste disturbance [causes].”

“What surprised me was how common smell and taste disturbances were reported with therapies for psoriasis, such as adalimumab, etanercept, secukinumab, apremilast, and methotrexate”, Dr Lipner continued. Therefore, it is essential that dermatologists are familiar with exactly which medications cause smell and taste alterations, and how often.

A number of study limitations were acknowledged: the data collected by FAERS do not have confirmation of adverse events or dosage information. Also, the researchers recognize that although “…many of these dermatologic medications are associated with smell/taste disturbances, there is no proof of causation.”

Suggested Screening

Smell and taste disruptions are not life threatening, Dr Lipner admitted, and many physicians are knowledgeable about the more worrisome adverse events associated with treatment they prescribe. “However,” she continued, “in light of smell and taste disturbances being common initial symptoms of COVID-19, it is imperative that physicians familiarize themselves with medications that are associated with these adverse effects.” Of course, if a patient presents with a smell and/or taste disturbance, it is important to screen for other symptoms of COVID-19 including fever, cough, and dyspnea, as well as obtaining a complete medication list including start and stop dates. 

The authors of this study suggested that clinicians “review both current medication lists in patients presenting with anosmia or dysgeusia and counsel patients of the possibility of smell/taste disturbances when initiating new treatments.”

Reference

Wang Y, Lipner SR. Retrospective analysis of smell and taste disturbances associated with dermatological medications reported to the United States Food and Drug Administration and relevance to COVID-19 infections [published online May 17, 2020]. J Am Acad Dermatol. doi:10.1016/j.jaad.2020.05.057

This article originally appeared on Dermatology Advisor